Delaware, 2009

Excessive Heat in Delaware, August 10, 2009

August 10, 2009 · NWS PHI · 3 events in 3 counties and zones

As an area of high pressure was located off the East Coast on the 10th, a hot and very humid air mass (dew points in the mid 70s) was across the area. This resulted in high heat indices in the region, with peak values of 105 degrees at Georgetown and Dover.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

As an area of high pressure was located off the East Coast on the 10th, a hot and very humid air mass (dew points in the mid 70s) was across the area. This resulted in high heat indices in the region, with peak values of 105 degrees at Georgetown and Dover. Temperatures were the highest of the year with highs in the mid 90s. A cold front moved through that night and ended the brief spell of hot weather. High temperatures included 96 degrees in Georgetown (Sussex County), 94 degrees un Smyrna (Kent County) and 93 degrees at the New Castle County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 10, 3:00 AM EST, 6 hours earlier.

Area forecast discussion, Aug 10, 3:00 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EDT MON AUG 10 2009

.SYNOPSIS...
HOT AND HUMID HIGH PRESSURE WILL NOSE UP FROM THE SOUTH FOR TODAY.
A FRONTAL BOUNDARY THAT EXTENDED FROM THE GREAT LAKES TO THE CENTRAL
PLAINS DURING THE NIGHT WILL SINK TO THE SOUTH AND EAST.  THE FRONT
IS FORECAST TO REACH OUR REGION LATE ON TUESDAY.  HIGH PRESSURE FROM
THE WEST IS ANTICIPATED TO BUILD ACROSS THE NORTHEASTERN STATES FOR
THE SECOND HALF OF THE WEEK AND INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
AT 400 AM, THE HUGE CONVECTIVE COMPLEX THAT WAS OVER NEW YORK STATE
DURING THE NIGHT WAS CONTINUING TO WEAKEN AS IT DRIFTED INTO
SOUTHERN NEW ENGLAND.  ADDITIONAL CONVECTION WAS DEVELOPING OVER THE
EASTERN GREAT LAKES REGION AND IT SHOULD REMAIN WELL TO OUR NORTH
THIS MORNING.  THERE WAS A FAIR AMOUNT OF CONVECTIVE DEBRIS OVER
EASTERN PENNSYLVANIA AND NEW JERSEY EARLY THIS MORNING.  IT SHOULD
EVENTUALLY SLIDE TO THE EAST, ALLOWING FOR SOME SUNSHINE TO DEVELOP
THIS MORNING.

THE UPPER LEVEL RIDGE WILL NO SOONER POKE UP OVER OUR REGION THIS
MORNING, BEFORE IT BEGINS TO GET KNOCKED BACK DOWN TO THE SOUTH.
NEVERTHELESS, IT WILL BRING HOT AND HUMID CONDITIONS FOR TODAY.  IT
CONTINUES TO APPEARS AS THOUGH 850 HPA TEMPERATURES WILL REACH NEAR
OR JUST ABOVE +20C OVER OUR CENTRAL AND SOUTHERN COUNTIES FOR THIS
AFTERNOON.  WE HAVE MADE ONLY MINOR ADJUSTMENTS TO TODAYS
TEMPERATURE FORECAST.  THE EXCESSIVE HEAT WARNINGS AND ADVISORIES
WILL REMAIN IN PLACE.

WHILE MOST OF OUR REGION WILL START THE DAY MARGINALLY STABLE, THE
ATMOSPHERE WILL QUICKLY DESTABILIZE.  THE 0000 UTC NAM BRINGS LIFTED
INDEX VALUES DOWN TO -4C OR -5C OVER OUR NORTHERN AND CENTRAL
COUNTIES FOR THIS AFTERNOON AND MIXED LAYER CAPES UP AROUND 2000
J/KG.  THE 0000 UTC GFS INDICATES EVEN GREATER INSTABILITY.  WE HAVE
MENTIONED SCATTERED SHOWERS AND THUNDERSTORMS FOR OUR NORTHERN
COUNTIES, AND ISOLATED AFTERNOON CONVECTION FOR OUR CENTRAL AND
SOUTHERN COUNTIES.  THE STORM PREDICTION CENTER HAS PLACED THE
POCONOS, THE LEHIGH VALLEY AND BERKS COUNTY UNDER ITS SLIGHT RISK
DESIGNATION FOR SEVERE WEATHER.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
AS THE UPPER RIDGE GETS PUSHED TO THE SOUTH AND TO THE WEST, WE MAY
SEE ANOTHER CONVECTIVE COMPLEX APPROACH FROM THE WEST OR NORTHWEST
TONIGHT IN THE UPPER FLOW.  WE WILL NEED TO KEEP AN EYE ON THE
POTENTIAL AS PRECIPITABLE WATER VALUES IN OUR REGION ARE FORECAST TO
BE IN EXCESS OF 2 INCHES AT THAT TIME.  WE COULD BE IN FOR ANOTHER
ROUND OF HEAVY RAIN IN PARTS OF OUR FORECAST AREA.

IT APPEARS AS THOUGH TUESDAY WILL BE ABOUT 5 DEGREES COOLER THAN
TODAY, WITH PERHAPS A FEW MORE CLOUDS AND ANOTHER CHANCE FOR SHOWERS
AND THUNDERSTORMS.  THE 850 HPA TEMPERATURES OVER PHILADELPHIA ARE
NOT FORECAST TO RISE MUCH HIGHER THAN +17C FOR TUESDAY AFTERNOON.

A FRONTAL BOUNDARY IS EXPECTED TO DROP THROUGH OUR REGION LATE ON
TUESDAY, AND AN UPPER LEVEL TROUGH IS FORECAST TO BECOME ESTABLISHED
OVER THE NORTHEASTERN STATES FOR WEDNESDAY.  SURFACE HIGH PRESSURE
IS ALSO ANTICIPATED TO BEGIN BUILDING IN FROM THE WEST AT THAT TIME.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
DURING THE PERIOD FROM THURSDAY THROUGH SUNDAY, AN UPPER LEVEL RIDGE
IS FORECAST TO BUILD BACK UP OVER THE EASTERN STATES.  AT THE
SURFACE, THE FRONTAL BOUNDARY IS EXPECTED TO REMAIN STALLED ACROSS
THE MIDDLE ATLANTIC REGION.  THERE COULD BE A FEW SHOWERS OR
THUNDERSTORMS IN OUR FAR SOUTHERN COUNTIES FROM WEDNESDAY NIGHT INTO
THURSDAY.  OTHERWISE, HIGH PRESSURE BUILDING IN FROM THE WEST SHOULD
BRING DRY WEATHER CONDITIONS DURING THE LONG TERM PERIOD OF THE
FORECAST.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

MAINLY VFR CONDITIONS WILL REMAIN THROUGH THE EARLY MORNING.
HOWEVER, AREAS OF PATCHY FOG ARE OUT THERE, CAUSING SOME MVFR
VISIBILITIES. VFR CONDITIONS WILL PREVAIL FOR THE MAJORITY OF THE
DAY WITH HAZY, HOT AND HUMID WEATHER IN THE REGION. SOME SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TODAY, MAINLY TO
THE NORTH AND WEST OF KPHL.

OUTLOOK...
AN APPROACHING COLD FRONT IS EXPECTED TO CROSS THE AREA LATE
TUESDAY, ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
WILL RETURN BEHIND THE FRONT, BRINGING VFR CONDITIONS FOR WEDNESDAY.

&&

.MARINE...
TRANQUIL CONDITIONS ARE EXPECTED TO CONTINUE OVER THE NEXT SEVERAL
DAYS AS HIGH PRESSURE DOMINATES THE WEATHER OVER OUR REGION. A COLD
FRONT WILL PUSH ACROSS THE COASTAL WATERS LATE TUESDAY FOLLOWED BY
HIGH PRESSURE FOR THE REST OF THE WEEK.

NO FLAGS ARE EXPECTED THROUGH THE PERIOD ALTHOUGH HIGHER WINDS AND
WAVES ARE POSSIBLE IN ANY CONVECTION THAT MAY FORM.

&&

.CLIMATE...
THE FOLLOWING ARE RECORD HIGH TEMPERATURES FOR TODAY, AND THE LAST
TIME THAT THEY OCCURRED.

ALLENTOWN.......99-1949
ATLANTIC CITY...97-2001
GEORGETOWN......98-1949
MOUNT POCONO....93-1911
PHILADELPHIA....98-2001
READING.........98-1949
TRENTON.........96-1949
WILMINGTON......99-1913

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING
     FOR PAZ060>062.
     EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 8 PM EDT
     THIS EVENING FOR PAZ067>071.
NJ...HEAT ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING
     FOR NJZ007>010-012>014-016-020>027.
     EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 8 PM EDT
     THIS EVENING FOR NJZ015-017>019.
DE...HEAT ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING
     FOR DEZ002>004.
     EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 8 PM EDT
     THIS EVENING FOR DEZ001.
MD...HEAT ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING
     FOR MDZ008-012-015-019-020.
MARINE...NONE.

&&

SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...MEOLA
CLIMATE...ROBERTSON
Hazardous weather outlook, Aug 10, 3:45 AM EST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT MON AUG 10 2009

NJZ001-PAZ054-055-111100-
SUSSEX-CARBON-MONROE-
445 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME NORTHERN NEW JERSEY
AND FOR THE POCONO REGION OF PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BE ACCOMPANIED BY
STRONG WIND GUSTS, ALONG WITH HEAVY RAIN AND DANGEROUS CLOUD TO
GROUND LIGHTNING.  THE HEAVY RAIN MAY RESULT IN FLOODING IN AREAS OF
POOR DRAINAGE AND ALONG SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ON TUESDAY AFTERNOON AND EVENING MAY BE ACCOMPANIED BY
STRONG WIND GUSTS, ALONG WITH HEAVY RAIN AND DANGEROUS CLOUD TO
GROUND LIGHTNING.  THE HEAVY RAIN MAY RESULT IN FLOODING IN AREAS OF
POOR DRAINAGE AND ALONG SMALL STREAMS AND CREEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007-PAZ060>062-111100-
WARREN-BERKS-LEHIGH-NORTHAMPTON-
445 AM EDT MON AUG 10 2009

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHERN NEW JERSEY
AND PARTS OF EASTERN PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ALSO, THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BE ACCOMPANIED BY
STRONG WIND GUSTS, ALONG WITH HEAVY RAIN AND DANGEROUS CLOUD TO
GROUND LIGHTNING.  THE HEAVY RAIN MAY RESULT IN FLOODING IN AREAS OF
POOR DRAINAGE AND ALONG SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ON TUESDAY AFTERNOON AND EVENING MAY BE ACCOMPANIED BY
STRONG WIND GUSTS, ALONG WITH HEAVY RAIN AND DANGEROUS CLOUD TO
GROUND LIGHTNING.  THE HEAVY RAIN MAY RESULT IN FLOODING IN AREAS OF
POOR DRAINAGE AND ALONG SMALL STREAMS AND CREEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ008>010-012>014-020-026-027-111100-
MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
445 AM EDT MON AUG 10 2009

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ON TUESDAY AFTERNOON AND EVENING MAY BE ACCOMPANIED BY
STRONG WIND GUSTS, ALONG WITH HEAVY RAIN AND DANGEROUS CLOUD TO
GROUND LIGHTNING.  THE HEAVY RAIN MAY RESULT IN FLOODING IN AREAS OF
POOR DRAINAGE AND ALONG SMALL STREAMS AND CREEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ067>071-111100-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
445 AM EDT MON AUG 10 2009

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PHILADELPHIA METROPOLITAN
AREA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ON TUESDAY AFTERNOON AND EVENING MAY BE ACCOMPANIED BY
STRONG WIND GUSTS, ALONG WITH HEAVY RAIN AND DANGEROUS CLOUD TO
GROUND LIGHTNING.  THE HEAVY RAIN MAY RESULT IN FLOODING IN AREAS OF
POOR DRAINAGE AND ALONG SMALL STREAMS AND CREEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-NJZ016-021>025-111100-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SALEM-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
445 AM EDT MON AUG 10 2009

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN DELAWARE,
NORTHEASTERN MARYLAND AND PARTS OF SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-111100-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
445 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN COASTAL WATERS OF
NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ON TUESDAY AFTERNOON AND EVENING MAY BE ACCOMPANIED BY
STRONG WIND GUSTS, ALONG WITH HEAVY RAIN AND DANGEROUS CLOUD TO
SURFACE LIGHTNING.  THE HEAVY RAIN MAY RESULT IN FLOODING IN AREAS
OF POOR DRAINAGE AND ALONG SMALL STREAMS AND CREEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-452>455-111100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
445 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN COASTAL WATERS OF
NEW JERSEY, THE COASTAL WATERS OF DELAWARE AND DELAWARE BAY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 excessive heat. Local standard time, as filed.

Excessive Heat, Inland Sussex

When
August 10, 9:00 AM EST to 8:00 PM EST
Where
Inland Sussex forecast zone
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Excessive Heat, Kent

When
August 10, 9:00 AM EST to 8:00 PM EST
Where
Kent forecast zone
Reported by
Mesonet
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Excessive Heat, New Castle

When
August 10, 9:00 AM EST to 8:00 PM EST
Where
New Castle forecast zone
Reported by
Mesonet
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193772, 193773, 193774.